Illinois, 2005

Damaging Winds in Illinois, June 25, 2005

June 25, 2005 · NWS DVN · 4 events in 2 counties and zones

An upper level disturbance combined with a near tropical atmosphere caused thunderstorms to develop along a stationary front from central Iowa into northern Illinois. The strongest storms occurred at the onset and produced measured winds in excess of 70 knots (80 mph) in eastern Benton and western Linn counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$9,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a near tropical atmosphere caused thunderstorms to develop along a stationary front from central Iowa into northern Illinois. The strongest storms occurred at the onset and produced measured winds in excess of 70 knots (80 mph) in eastern Benton and western Linn counties. Heavy rain of up to 1.5 inches in 30 minutes and measured 48 knot (55 mph) winds occurred in Cedar Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 2:35 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 25, 2:35 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SAT JUN 25 2005

.SYNOPSIS...
SUMMER WEATHER CONTINUES FOR MUCH OF THE CWA WITH THE SOUTHEAST HALF
OF THE CWA IN THE 90S. DEWPOINTS WERE INTO THE 70S AS WELL. A NEARLY
20 DEGREE TEMP GRADIENT EXISTED ACROSS THE CWA...WITH TEMPS RANGING
FROM THE MID 90S (FAR EAST) TO THE MID 70S (NORTHWEST). SURFACE MAP
SHOWED A STATIONARY FRONT DRAPED FROM EXTREME NORTHERN MO...ACROSS
EXTREME SOUTHEASTERN IA...AND INTO EXTREME NORTHERN IL. ANOTHER
BOUNDARY EXISTED FROM NEAR KSUX TO NEAR KDBQ. TSRA HAVE DEVELOPED TO
OUR SOUTH...ACROSS ILX/S CWA...BUT NOTHING IN OUR CWA EXCEPT SOME
MODERATE CU.

&&

.SHORT TERM (TONIGHT THROUGH MIDDAY SUNDAY)...
MAIN CHALLENGE IS POSSIBLE HEAVY RAIN TONIGHT. WENT WITH A FLASH
FLOOD WATCH FOR SOME OF OUR EXTREME NORTHWESTERN COUNTIES. MODEL
DATA SUGGESTS THE INITIATION TO OCCUR ACROSS CENTRAL INTO NORTH
CENTRAL IOWA THIS EVENING...WITH THE MCS PROPAGATING
EAST-NORTHEASTWARD THEREAFTER. LAST NIGHT...BUCHANAN AND BENTON
COUNTIES RECEIVED THE GREATEST RAINFALL...WITH AMOUNTS AS HIGH AS
AROUND 2 1/2 INCHES. ALTHOUGH THERE WERE NO REPORTED FLASH FLOODING
PROBLEMS LAST NIGHT...THE SAME RAINFALL TONIGHT COULD CAUSE SOME
PROBLEMS. THE MAIN FACTOR WILL BE THE INTENSITY AND DURATION. A
HEAVY RAINFALL OVER A COUPLE HOURS WOULD OBVIOUSLY CAUSE MORE
PROBLEM THAN A MODERATE RAINFALL OVER SEVERAL HOURS.

DID NOT MAKE MANY CHANGES TO FORECAST ON SUNDAY MORNING. PREVIOUS
FORECAST HAD A GOOD HANDLE.

..JAZ..

&&

.LONG TERM (MIDDAY SUNDAY THROUGH NEXT SATURDAY)...
WE RETURN TO A MAINLY HOT...HUMID AND DRY PATTERN FOR THIS TIME
FRAME...WITH STRONG SOUTHERLY FLOW ACROSS THE CWA SUNDAY...MONDAY
AND TUESDAY...WITH THE FRONT SHIFTING NORTH OF THE CWA SUNDAY
AFTERNOON...AND STAYING ACROSS MINNESOTA AND WISCONSIN DURING MONDAY
AND TUESDAY AS A NEW LOW PRESSURE SYSTEM DEVELOPS OUT ON THE HIGH
PLAINS OF SOUTH DAKOTA...NEBRASKA AND KANSAS.  AN UPPER LEVEL LOW
FINALLY EJECTS THIS LOW OUT JUST NORTH OF THE CWA AROUND MID WEEK.
THE TIMING OF THIS IS SOMEWHAT PROBLEMATIC...WITH THE TIMING OF THE
COLD FRONT STILL RANGING FROM EARLY WEDNESDAY THROUGH THURSDAY.
HAVE GONE WITH A SLIGHTLY SLOWER SOLUTION THAN THE GFS...SOMEWHAT
TOWARDS THE ECMWF WHICH IS THE SLOWEST OF THE SOLUTIONS.
EITHERWAY...HAVE LOW CHANCES OF PRECIPITATION IN WEDNESDAY NIGHT AND
THURSDAY...WITH BEST CHANCES NORTH.  SOME COOLER AIR TO MOVE INT FOR
THURSDAY...BUT WE RETURN TO THE 90S AGAIN BY THE WEEKEND.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FOR BUCHANAN...DELAWARE AND BENTON COUNTIES
TONIGHT.
IL...NONE.
MO...NONE.

&&

JAZ/LE
Hazardous weather outlook, Jun 25, 3:59 AM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SAT JUN 25 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TODAY...A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL AND
NORTHEAST IOWA WILL MOVE SOUTHEAST AND SLOWLY DISSIPATE.  HEAVY
RAINFALL TOTALS ARE POSSIBLE WITH THESE STORMS ALONG THE HIGHWAY 20
CORRIDOR IN IOWA. MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING AND THIS AFTERNOON ALONG A STATIONARY
FRONT NEAR INTERSTATE 80.  LOCALIZED HEAVY RAIN...GUSTY WINDS TO 50
MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THE STORMS THIS
AFTERNOON.

TONIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED. THE HIGHWAY 20
CORRIDOR HAS THE BEST CHANCES OF SEEING THUNDERSTORMS...WITH THE
POTENTIAL FOR HEAVY RAINFALL. THUNDERSTORMS WILL BE MORE SCATTERED
BETWEEN HIGHWAY 20 AND HIGHWAY 30 WITH RAINFALL AMOUNTS DROPPING OFF
QUICKLY. ALONG AND SOUTH OF INTERSTATE 80 DOWN TO HIGHWAY 34...
THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AT BEST...WITH DRY
CONDITIONS SOUTH OF HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LINGER INTO SUNDAY MORNING BEFORE DISSIPATING.
AREAS NORTH OF HIGHWAY 30 HAVE THE BEST CHANCES FOR LINGERING
MORNING THUNDERSTORMS. ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY
AFTERNOON ACROSS THE ENTIRE AREA.

MONDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS ARE EXPECTED TO
CONTINUE. HEAT INDICES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE
RANGE EACH AFTERNOON.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH THE PASSAGE OF A COLD
FRONT WEDNESDAY NIGHT. HOWEVER...THERE IS ALSO THE POSSIBILITY THAT
THE PASSAGE OF THIS FRONT MAY BE MARKED ONLY BY A CHANGE IN WIND
DIRECTION.

.SPOTTER INFORMATION STATEMENT...

ERVIN/08

In the hours before

Local storm report, Jun 25, 5:31 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             AMANA                   41.80N 91.87W
06/25/2005  0.50 INCH        IOWA               IA   BROADCAST MEDIA

            REPORTED BY TV.

&&

WE
Local storm report, Jun 25, 5:33 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     NORWAY                  41.90N 91.92W
06/25/2005  70 MPH           BENTON             IA   TRAINED SPOTTER

            70 MPH WIND GUST FROM TSTM.

&&

WE
Local storm report, Jun 25, 5:35 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     FAIRFAX                 41.92N 91.78W
06/25/2005  83 MPH           LINN               IA   TRAINED SPOTTER

            TSTM WIND GUST 83 MPH.

&&

WE
Local storm report, Jun 25, 5:46 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
06/25/2005  54 MPH           LINN               IA   ASOS

            MEASURED AT CEDAR RAPIDS AIRPORT TSTM GUST OF 54 MPH.

&&

WE
Local storm report, Jun 25, 6:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
06/25/2005  1.25 INCH        LINN               IA   BROADCAST MEDIA

            RAINFALL OF 1.25 INCHES OF RAIN IN LAT 30 MINUTES.

&&

WE
Local storm report, Jun 25, 6:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
06/25/2005  55 MPH           LINN               IA   TRAINED SPOTTER

            55 MPH WIND GUST MEASURED WITH TSTM. 1.5 INCHES OF
            RAINFALL BETWEEN 630 AND 700 PM.

&&

WE

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 25, 6:18 PM CST to 6:25 PM CST
Where
Jo Daviess County, Stockton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -90.000

Power out.

Thunderstorm Wind, Stephenson

When
June 25, 6:35 PM CST to 6:40 PM CST
Where
Stephenson County, Lena
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Crop damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
42.383, -89.833

Tree down on a house; power lines down in city.

Thunderstorm Wind, Stephenson

When
June 25, 6:56 PM CST to 7:01 PM CST
Where
Stephenson County, Mc Connell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.433, -89.733

Trees down

Thunderstorm Wind, Stephenson

When
June 25, 7:05 PM CST to 7:10 PM CST
Where
Stephenson County, Orangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -89.633

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462302, 5462303, 5462304, 5462305.